Vermont, 2023

Flooding in Vermont, December 18 to 20, 2023

December 18 to 20, 2023 · NWS BTV · 8 events in 8 counties and zones

A very deep trough across the eastern seaboard allowed a deep, mild, moist flow from the Gulf of Mexico and the Atlantic ocean to feed into the northeast United States, including VT and NY on December 17th and 18th. Surface low pressure across Florida on December 17th moved north along the eastern seaboard into New England on December 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A very deep trough across the eastern seaboard allowed a deep, mild, moist flow from the Gulf of Mexico and the Atlantic ocean to feed into the northeast United States, including VT and NY on December 17th and 18th.

Surface low pressure across Florida on December 17th moved north along the eastern seaboard into New England on December 18th. Mild, moist air delivered 1.5 to 3+ inches of rainfall to northeast NY along with temperatures in the 40s that promoted snowmelt of approximately 1-1.5 inches. Widespread saturated soil inundation flooding such as flooded fields, yards, spilling (flowing) into basements, low-lying roads and streams, eventually into small rivers and into the larger rivers of the Winooski, Passumpsic, Lamoille and Otter Creek watersheds.

The following rivers reached major flood stage; Winooski, Mad and Lamoille with Moderate flood stage levels observed along the Passumpsic, Missisquoi and Otter Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 18, 9:18 AM EST, 42 minutes earlier.

Area forecast discussion, Dec 18, 9:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
918 AM EST Mon Dec 18 2023

.SYNOPSIS...
A significant storm is bringing a period of moderate to heavy
rainfall and gusty to possibly strong winds, primarily this
morning. Minor to moderate river flooding is forecast due to
snowmelt runoff and rainfall. After a period of warm and humid
conditions, temperatures will become much cooler tonight,
supporting light snow in portions of northern New York and
scattered snow showers elsewhere on Tuesday. Dry and uneventful
weather is expected for the rest of the week with near normal
temperatures.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 914 AM EST Monday...

* Wind Advisories across the western slopes of the Greens
  remain, with Orleans and Essex County added in northeastern
  Vermont. Much of Vermont will see gusty southeasterly winds
  today.

* Flood Watches remain in place with minor to moderate river
  flooding still anticipated due to a combination of rainfall and
  snowmelt runoff.

The forecast overall remains in good shape with just minor
tweaks to the forecasted rainfall and temperatures this
afternoon. Multiple sites have already hit record highs and
record rainfall and it's only 9 AM. We will be sending out the
record report here shortly once we gather more information.
Rainfall has slightly over performed overall this morning with
an impressive band of precipitation that tracked across the
North Country. Another big slug of moisture is right on our door
step and should continue to create flooding concerns as area
rivers are already rising rapidly. Minor to moderate river
flooding with some road flooding remains likely today. Please
avoid flooded roadways and never drive through flooded roadways.

Previous Discussion...

An elongated, powerful low pressure system is moving northward
along the east coast early this morning. It has deepened to
sub-988 millibars, and the latest RAP guidance suggests it will
further deepen to sub 980 millibars by 10 AM as it moves into
the Adirondacks. The Green Mountains are currently acting as a
barrier to the very warm air aloft with a low level
southeasterly direction continuing to hold temperatures largely
in the mid and upper 30s in sheltered valleys, whereas in the
mountains and points west temperatures are largely in the mid
40s to low 50s. The difference in stability, along with a storm
track near or west of the Champlain Valley, is setting up the
potential for a downslope wind storm for the western slopes of
the Greens. Think the Wind Advisory looks reasonable with a few
hours in which gusts to high end criteria look possible.
Bennington, Vermont has already reported a peak gust of 38 MPH
gust prior to the 850 millibar jet intensifying from near 55
knots to near 80 knots this morning. Concerningly the jet looks
to become more perpendicular to the mountains as it lifts
northward, with peak gusts in the immediate western slopes -
local research suggests with 5 to 10 miles of the mountains are
most vulnerable to gusts exceeding 55 MPH. Note that once the
eastern Vermont valleys mix out the southeasterly winds, some
gusty winds approaching 40 MPH will become likely at times this
afternoon. Winds on the western side of the storm in northern
New York will be much lighter aside from the high peaks, with
mainly 25 to 30 MPH peak gusts.

As for the rainfall, given that the expected winds have come up
a bit, unsurprisingly rainfall has come down a bit and trended
more terrain driven with huge variations over small distances.
However, impacts still look on track with basin average rainfall
of 2 to 2.5 inches very much warranting minor to moderate river
flooding potential when combined with well above normal
streamflows ahead of this system. As temperatures soar into the
50s, particularly in Vermont, with dew points even making it
into the mid and upper 50s, we should see significant snow melt
adding to the runoff. Looking upstream at observations in
southern New England with mid 50s dewpoints at this hour gives
support to this idea. As the storm and heavy rain pulls away to
our north, most of the precipitation will end within a couple
hours of winds turning westerly and our low level air finally drying
out after a day of very moist/warm conditions. Record daily
highs will be broken today.

Tonight into tomorrow, there will be no backside to speak of for
this storm as it will not linger. Instead, a cold front will
quickly follow on its heels, with winds turning from
southwesterly to northwesterly during the morning/early
afternoon with its passage. In the pre-dawn hours, the front
should support steady snow in western portions of northern New
York with low level southwesterly flow adding lake moisture into
the mix - this area will most likely end up with an inch or two
of snowfall. As the front passes into the Adirondacks,
increasing instability on its warm side will promote
convective/scattered snow showers as marginally cold conditions
aloft will be in place. The snow squall parameter is non-zero
for portions of northern Vermont ahead of the front, so be
prepared for some travel impacts with locally heavier snow
showers. Model forecast soundings show deep moisture ahead of
the front and the surface convergence could organize showers
into a linear feature, which could promote rapid changes in
visibility with the snow showers. High temperatures tomorrow
will be 15 to 25 degrees lower than those than today, with a
return to wintry weather.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 411 AM EST Monday...Snow showers will linger in the northern
mountains Tuesday night as the upper trough pulls away. Ridging
builds in thereafter, ushering in a drier airmass which will persist
through the middle of the week. The result will be fair weather
under partly to mostly sunny skies. Seasonable temperatures are
expected through the period; daytime highs will be in the 30s, while
overnight lows will be in the teens to low 20s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 411 AM EST Monday...Still looking pretty quiet for the holiday
weekend with high pressure generally dominating. Note the latest GFS
does show a weak shortwave riding along the top of the ridge on
Saturday, which would bring the chance for scattered snow showers.
These would linger along the western slopes of the northern
mountains Saturday night as flow turns to the northwest behind the
shortwave. However, the GFS is an outlier with this feature, and
even if this solution does come to fruition, any precipitation would
be minimal given the amount of dry air that would be in place. Have
gone with slight chance PoPs for the first half of the weekend for
now. Otherwise, expect a warming trend through this time period,
with highs reaching into the mid 30s to low 40s by Sunday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Multiple hazards expected to impact our
aviation sites over the next 12 hours. Moderate to severe
turbulence has been reported associated with a strong low level
jet out ahead of a powerful low pressure system that will pass
through far eastern New York today. These conditions will
largely be at Vermont sites from 16Z through 22Z, gradually
peeling away to the northeast. Localized wind gusts up to 35
knots expected at RUT, and possibly MPV, between 12Z and 18Z.
Next hazard will be areas of IFR due to a combination of
visibilities and ceilings, with periods of heavy rain continuing
through about 15Z. Southeast/south winds east of BTV, and
northerly at BTV and points west, will eventually shift to the
southwest/northwest after 18Z. After 00Z, with somewhat drier
westerly winds helping scour out any IFR ceilings except for at
SLK. Some light snow will also be possible at SLK late in the
period, but with uncertainty on that and otherwise IFR
conditions have left it out of this TAF package.

Outlook...

Tuesday: Mainly VFR, with areas MVFR possible. Scattered SHSN,
Scattered SHRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.

&&

.HYDROLOGY...
* Minor to moderate river flooding is expected, with water levels
  cresting Tuesday morning.

As of 315 PM EST Sunday...A strong low pressure system will
bring widespread rainfall to the North Country late tonight
through Monday before rain transitions over to snow showers.
Widespread rainfall amounts between 1.5 and 2.75 inches with
locally 3+ inches amounts possible on eastern upslope locations
of the Green and Adirondack Mountains. However, where we expect
the 3+ inches amounts are lesser of a concern. Firstly, the
Adirondacks have a colder snowpack than the Greens. For this
system, they will also be in the window of higher/warmer dew
points for a shorter duration. So there will be less snowmelt
contribution to river rises for Ausable Forks (ASFN6).
Nonetheless, given the flashy nature of ASFN6, we are currently
forecasting it to go briefly into low-end moderate flood stage.
The second area of 3+ inches concern is along the eastern
upslope areas of the Greens, which go into the Connecticut River
basin rather than the Winooski River basin. Having said that,
we do expect Winooski River at Essex Junction (ESSV1) to go into
moderate flood stage, given that it is further downstream and
drains a larger surface area of the basin. In other words, the
rain and snowmelt along the course of the river and its
tributaries will all likely add up.

Using our network of observations, including CoCoRaHS and Co-op
data, we concluded that the liquid equivalent of the snowmelt
contribution to area rivers would be no more than 1 inch, which is
quite a bit lower than the NOHRSC remote sensing/model output
estimate. Through coordination with NERFC, most gages are expected
to reach minor flood stage with the exception of ASFN6 and ESSV1.
For the latest official river forecasts, please visit
https:/water.weather.gov/ahps2/forecasts.php?wfo=btv

&&

.CLIMATE...
Record daily temperatures at most climate sites are possible
(already reached at KMSS). In addition, heavy rainfall will
lead to likely daily record precipitation. Here are the current
records (and forecast values) for Monday 12/18.

Max Temp Records
KBTV          KMPV           KMSS          KPBG          KSLK
57|1921 (58) 50|1949 (58) 44|1949 (49) 51|1966 (55) 49|1984 (51)

High Min Temp Records
KBTV          KMPV           KMSS          KPBG          KSLK
39|1996 (43)  35|1996 (36)   34|2015 (40)  36|2012 (41)  35|1996 (37)

Precipitation
KBTV		      KMPV			    KMSS		      KPBG              KSLK
0.85|1954 (1.67)  0.86|1954 (1.72)  0.70|1951 (1.70)  0.62|1990 (1.74)  0.50|1954 (1.64)

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Tuesday morning for VTZ001>011-016>021.
     Wind Advisory until 4 PM EST this afternoon for VTZ003-004-011-
     016>019.
NY...Flood Watch through Tuesday morning for NYZ028>031-034-035.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Clay/Kutikoff
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Kutikoff
HYDROLOGY...Chai
CLIMATE...WFO BTV
Hazardous weather outlook, Dec 18, 4:06 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
406 AM EST Mon Dec 18 2023

NYZ028>031-034-035-VTZ001-002-005>010-020-021-190915-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Windsor-Eastern Windsor-
406 AM EST Mon Dec 18 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-190915-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
406 AM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-011-016>019-190915-
Orleans-Essex-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
406 AM EST Mon Dec 18 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 18, 9:03 AM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
903 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Flood            Sharon                  43.78N  72.45W
12/18/2023                   Windsor            VT   Emergency Mngr

            Route 14 Sharon Flooded

&&

Event Number BTV2302975

Myskowski
Local storm report, Dec 18, 9:04 AM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
904 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     Flood            Ludlow                  43.40N  72.70W
12/18/2023                   Windsor            VT   Emergency Mngr

            Route 103/100 Flooded

&&

Event Number BTV2302976

Myskowski
Local storm report, Dec 18, 9:06 AM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
906 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     Flood            Chester                 43.26N  72.59W
12/18/2023                   Windsor            VT   Emergency Mngr

            Numerous roads flooded

&&

Event Number BTV2302977

Myskowski
Local storm report, Dec 18, 9:10 AM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
910 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     Flood            3 W Keene               44.25N  73.83W
12/18/2023                   Essex              NY   Dept of Highways

            NY 73 westbound flooded at at Owls Head Lane

&&

Event Number BTV2302978

Myskowski
Local storm report, Dec 18, 9:43 AM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
943 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     Rain             Woodbury                44.43N  72.42W
12/18/2023  M1.00 inch       Washington         VT   Public

&&

Event Number BTV2302979

Myskowski
Local storm report, Dec 18, 9:47 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
947 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     Flood            2 SSW Elizabethtown     44.19N  73.61W
12/18/2023                   Essex              NY   Dept of Highways

            US Rt 9 closed between NY 73 and High Street from
            flooding

&&

Event Number BTV2302980

Myskowski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Washington

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Washington County, 3.61 mi NNW of Waterbury Arpt to 3.04 mi W of Warren
Cause
Heavy Rain / Snow Melt
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.429, -72.757

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching moderate to major flood, including the Winooski, Mad River and its tributaries. Many communities were impacted with some of the hardest hit communities including; Barre, Waitsfield, Moretown, Montpelier, Waterbury, Stowe, Plainfield and East Montpelier.

Flood, Chittenden

When
December 18, 10:00 AM EST to December 20, 6:00 AM EST
Where
Chittenden County, 0.45 mi ESE of Essex Jct to 1.12 mi NE of South Hinesburg
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
44.477, -73.112

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching moderate to major flood, Several communities were impacted with some of the hardest hit communities being along the Winooski River in Richmond, Bolton, Essex Junction and Williston.

Flood, Lamoille

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Lamoille County, 0.67 mi W of Cambridge to 1.56 mi WNW of Stowe Fork
Cause
Heavy Rain / Snow Melt
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
44.651, -72.893

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching moderate to major flood, including the Lamoille River. Many communities were impacted with some of the hardest hit communities including; Cambridge, Jeffersonville, Johnson and Stowe.

Flood, Orleans

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Orleans County, 4.27 mi NW of Jay to 4.27 mi NE of Holland
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.005, -72.542

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching moderate flood, including the Coventry and Missisquoi watersheds where several roads and homes were flooded. Many communities were impacted with some of the hardest hit communities included; Coventry, Lowell and Irasburg.

Flood, Franklin

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Franklin County, 1.14 mi S of Missisquoi to 0.59 mi ENE of Bakersfield
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.004, -72.549

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching moderate flood, including the Missisquoi, Lamoille and Trout river watersheds where several roads and homes were flooded. Many communities were impacted with some of the hardest hit communities included; Montgomery, Fairfax and East Berkshire.

Flood, Rutland

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Rutland County, 2.72 mi WSW of Brandon to 1.77 mi SSW of Middletown Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
43.791, -73.133

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching minor to moderate flood, including the Otter Creek watershed where several roads and homes were flooded.

Flood, Windsor

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Windsor County, 0.7 mi SE of Talcville to 1.58 mi WSW of Bridgewater Corners
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.864, -72.789

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching minor to moderate flood, including the Ottauquechee and Williams river watersheds where several roads and homes were flooded, including communities like Woodstock and Chester.

Flood, Orange

When
December 18, 10:00 AM EST to December 19, 3:00 PM EST
Where
Orange County, 0.64 mi N of Wells River to 4.05 mi S of East Thetford
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.159, -72.052

Widespread heavy rainfall and substantial snow melt led to saturated soils and ponding of water and runoff across roads into streams and rivers with some gaged rivers reaching minor to moderate flood, including the Wells river where several roads and homes were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154977, 1154978, 1154979, 1154980, 1154981, 1154982, 1154984, 1154986.